Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 217, NWS North Platte, NE

August 14, 2017Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 2017, 8:31 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 8:31 PM MDT (02:31 UTC)
Expired
Aug 14, 2017, 9:15 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:38 PM MDTHAIL 1.256 N Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KLBF 150231
SVRLBF
NEC031-161-150315-
/O.NEW.KLBF.SV.W.0217.170815T0231Z-170815T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
831 PM MDT MON AUG 14 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...
  Northeastern Sheridan County in the Panhandle of Nebraska...

* Until 915 PM MDT

* At 830 PM MDT, a severe thunderstorm was located near Gordon, 
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gordon, Clinton, Hoover Lake, Irwin, Intersection of Highway 20 and
  Irwin Road, Shell Lake State Wildlife Management Area and Bayonne.

This includes Highway 20 between mile markers 98 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10187 4273 10186 4272 10233 4300 10246
TIME...MOT...LOC 0230Z 210DEG 21KT 4295 10231 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
546 
WWUS53 KLBF 150247
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
847 PM MDT MON AUG 14 2017

NEC031-161-150315-
/O.CON.KLBF.SV.W.0217.000000T0000Z-170815T0315Z/
Cherry NE-Sheridan NE-
847 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 847 PM MDT, a severe thunderstorm was located 7 miles north of
Gordon, moving east at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Gordon, Hoover Lake, Irwin, Intersection of Highway 20 and Irwin
Road, Shell Lake State Wildlife Management Area and Bayonne.

This includes Highway 20 between mile markers 101 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4300 10187 4273 10186 4272 10230 4300 10230
TIME...MOT...LOC 0247Z 270DEG 17KT 4290 10216 

HAIL...1.25IN
WIND...<50MPH
 
$$

Snively
430 
WWUS53 KLBF 150311
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
911 PM MDT MON AUG 14 2017

NEC031-161-150321-
/O.EXP.KLBF.SV.W.0217.000000T0000Z-170815T0315Z/
Cherry NE-Sheridan NE-
911 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4300 10187 4273 10186 4272 10230 4300 10230
TIME...MOT...LOC 0311Z 270DEG 21KT 4301 10207 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:19 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 6:19 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
719 PM CDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 14 2017

The HRRR, HRRR EXP and GFS were the basis for rain chances tonight
and Tuesday. Two or more MCS's should form. One tonight and a second
or third Tuesday.

The system tonight is spawned off the Big Horns and Laramie range
this afternoon. This storm activity is expected to grow upscale,
mainly affecting SD this evening. Some of the HRRR solns show
isolated activity over the Sandhills late this afternoon ahead of
the WY storms. There is considerable variability in the extent of
upscale growth across Wrn Neb this evening with some solns showing
more storm coverage than others. POPS are limited to 30 percent for
this reason.

Isolated showers and thunderstorms are possible in many areas
Tuesday morning. The extent of upscale growth tonight could deeply
influence the sfc focus Tuesday across Neb. The consensus of the
HRRR EXP, NAM and GFS suggested storms firing on a frontal boundary
laying somewhere across the cntl Sandhills...perhaps near or
along highway 2.

The NAM nest and HRRR EXP show upscale storm growth across the ern
Sandhills which drops south into Custer Co. where a flash flood
watch will be posted.

Rain activity should continue well into Tuesday night, generally
along and east of highway 83. The model consensus shows sfc dew
points in the upper 60s to around 70 with deep moisture aloft
supporting storms capable of heavy rainfall. WPC suggested the
increasing low level jet could support back building or train storm
behavior.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 14 2017

Rain activity should continue well into Tuesday night, generally
along and east of highway 83. The model consensus shows sfc dew
points in the upper 60s to around 70 with deep moisture aloft
supporting storms capable of heavy rainfall. WPC suggested the
increasing low level jet could support back building or training
storm behavior.

The models then show a second, post-frontal, disturbance moving
through Wednesday morning. Dry weather is expected Wednesday evening
and Thursday with cool temperatures. A northwest flow disturbance may
produces showers and thunderstorms Thursday night.

Dry weather is in place Friday through Monday with just an isolated
rain chance. This is the result of a warming trend as H700mb
temperatures rise toward 14C by Monday which should cap most
opportunities for thunderstorm development. Still, a blend of bias
corrected model temperatures and the National blend of model
data produces highs in the upper 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 651 PM CDT Mon Aug 14 2017

Isolated thunderstorms are possible across portions of southwest
Nebraska this evening, then later tonight a cluster of
thunderstorms is expected to move out of the panhandle into north
central Nebraska. Those could move across the KVTN TAF site, but
for now no thunder is expected at KLBF. Winds tonight into Tuesday
morning will be southeast around 10 KTS.

&&

.HYDROLOGY...
Issued at 314 PM CDT Mon Aug 14 2017

3-hour flash flood guidance has fallen to around 2 inches across
parts of Southwest and Ncntl Neb. The key feature could be the 7-day
rain totals across parts of Custer and Frontier Counties of 3 to 7
inches.

Conditions will become favorable for thunderstorms and heavy
rainfall Tuesday afternoon-Tuesday night. Ambient precipitable water
increases to over 1.5 inches and winds aloft are fairly weak and
unidirectional.

The models show a frontal boundary dropping into Ncntl Nebraska
Tuesday night which could be the focus to storm development. The
forecast places Custer County in a flash flood watch Tuesday
afternoon through early Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through Wednesday
morning for NEZ038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
HYDROLOGY...CDC
Hazardous weather outlook, Aug 14, 2:28 PM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Mon Aug 14 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Mon Aug 14 2017 /228 PM MDT Mon Aug 14 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected late this afternoon and
tonight with a few strong to briefly severe thunderstorms
possible this evening. The area of concern for severe storms is
generally along and west of highway 61 north of Ogallala. The
hazard is large hail and wind damage with any storms which become
severe.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered severe thunderstorms are possible Tuesday afternoon and
Tuesday evening. The area of concern is along and south of a line
from Big Springs to Hyannis, Ainsworth to Burwell, including
Custer County. The hazards are large hail, wind damage and heavy
rainfall.

Conditions are expected to become favorable for thunderstorms
capable heavy rainfall Tuesday afternoon and Tuesday night across
much of western and north central Nebraska. Parts of Custer
County measured 3 to 7 inches of rainfall over the weekend. A
flash flood watch is in effect across Custer County Tuesday
afternoon and Tuesday night.

Thunderstorms are possible on and off Wednesday through Sunday
with the best chance Thursday and Thursday night. The risk of
severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 14, 3:10 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 SSW AINSWORTH        42.23N 100.04W
06/13/2017  E1.00 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 14, 3:15 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 S AINSWORTH          42.20N 99.86W
06/13/2017  E1.00 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 14, 3:24 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 S AINSWORTH          42.20N 99.86W
06/13/2017  E1.00 INCH       BROWN              NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 14, 3:31 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             22 NNE ARNOLD           41.72N 100.03W
06/13/2017  M1.75 INCH       CUSTER             NE   PUBLIC

&&

BTAYLOR
Special weather statement, Aug 14, 8:17 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM MDT MON AUG 14 2017

NEZ004-150245-
Sheridan NE-
817 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Gordon, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Clinton and Hoover Lake.

This includes Highway 20 between mile markers 98 and 112.

LAT...LON 4273 10208 4272 10233 4293 10247 4300 10236
      4300 10208
TIME...MOT...LOC 0216Z 234DEG 22KT 4291 10232

Snively
Special weather statement, Aug 14, 8:26 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
826 PM MDT MON AUG 14 2017

NEZ004-022-023-094-150315-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
826 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 915 PM MDT...

At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to Ellsworth to Crescent Lake
National Wildlife Refuge.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ellsworth, Ashby, Crescent Lake National Wildlife Refuge, Big Hill,
Dipping Vat Meadow, Billys Lake, Lone Butte, Deer Lake, Britton Lake,
Rock Hill, Richardson Lake, Mumper, Herman Lake, Adams Flats, Watson
Lake, Rackett, Patterson Lake, Morgan Lake, Finnegan Lake and Highway
27 crossing the Niobrara River.

This includes Highway 2 between mile markers 112 and 140.

LAT...LON 4213 10234 4272 10240 4273 10185 4212 10180
      4166 10211 4166 10264 4175 10264
TIME...MOT...LOC 0225Z 267DEG 20KT 4265 10229 4214 10224 4176 10255

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:17 PM MDTSpecial Weather StatementLBFSheridan28 min
Aug 14, 8:26 PM MDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 9:09 PM MDTSpecial Weather StatementLBFGrant66 min
Aug 14, 9:37 PM MDTSpecial Weather StatementLBFCherry, Grant38 min
Aug 14, 10:12 PM MDTSpecial Weather StatementLBFCherry, Hooker48 min
Aug 14, 10:58 PM MDTSpecial Weather StatementLBFCherry, Hooker47 min
Aug 14, 11:27 PM MDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 2:53 AM MDTAreal Flood AdvisoryLBFHolt3 hr
Aug 15, 7:30 AM MDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Aug 15, 10:12 AM MDTSpecial Weather StatementLBFGarfield63 min
Aug 15, 10:49 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt41 min
Aug 15, 10:57 AM MDTSpecial Weather StatementLBFCuster48 min
Aug 15, 10:59 AM MDTSpecial Weather StatementLBFLincoln46 min
Aug 15, 11:06 AM MDTSevere Thunderstorm WarningLBFLincoln39 min
Aug 15, 11:28 AM MDTSevere Thunderstorm WarningLBFCuster, Loup47 min
Aug 15, 11:30 AM MDTSevere Thunderstorm WarningLBFHolt45 min
Aug 15, 11:36 AM MDTFlash Flood WarningLBFCuster6 hr
Aug 15, 11:39 AM MDTFlash Flood WarningLBFGarfield, Holt6 hr
Aug 15, 11:49 AM MDTSpecial Weather StatementLBFLogan41 min
Aug 15, 11:58 AM MDTSevere Thunderstorm WarningLBFCuster, Logan30 min
Aug 15, 1:08 PM MDTSpecial Weather StatementLBFGarfield52 min
Aug 15, 2:40 PM MDTSpecial Weather StatementLBFSherman50 min
Aug 15, 3:15 PM MDTSpecial Weather StatementLBFLoup, Rock60 min
Aug 15, 4:08 PM MDTSpecial Weather StatementLBFGarfield, Holt97 min
Aug 15, 4:31 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Aug 15, 4:43 PM MDTSpecial Weather StatementLBFCuster47 min
Aug 15, 4:55 PM MDTFlash Flood WarningLBFCuster, Garfield, Loup6 hr
Aug 15, 5:13 PM MDTSevere Thunderstorm WarningLBFCuster47 min
Aug 15, 5:17 PM MDTSpecial Weather StatementLBFHolt43 min
Aug 15, 5:32 PM MDTFlash Flood WarningLBFLogan3 hr
Aug 15, 5:45 PM MDTSpecial Weather StatementLBFLogan45 min
Aug 15, 5:47 PM MDTSpecial Weather StatementLBFWheeler58 min
Aug 15, 5:51 PM MDTSpecial Weather StatementLBFArthur, Keith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.